Poison control centres in the USA have seen an increase in reports of children ingesting a type of prescription cough medicine, a study published by the Food and Drug Administration (FDA)found.
From 2010 through 2018, reports of paediatric poisonings involving the drug, benzonatate, increased each year, the study found. Benzonatate, sold under the brand name Tessalon, is prescribed to treat coughs caused by colds or the flu. It is not approved for children younger than 10 years old.
The findings, published in the journal Pediatrics, were based on more than 4,600 cases reported to poison control centres.
The reports included children who were unintentionally exposed to the drug, as well as children who abused or misused it intentionally.
The proportion of cases with serious adverse effects was low. However, accidental or inappropriate use of benzonatate, which comes in gel capsules, can lead to serious health problems in children, including convulsions, cardiac arrest and death.
The findings should galvanise doctors to be more careful when they prescribe these kinds of medications, said study author Dr. Ivone Kim, a pediatrician and senior medical officer at the FDA.
Cough medications "should be treated like any other medication that can have serious side effects," Ameenuddin said, "which means not giving it to children without specific medical direction."
Read full story
Source: NBC News, 15 November 2022